An Alternative Approach to Fitting Models When Re-expression of the Response is Useful

Article

Snee, Ronald D.   (1986, ASQC)   E. I. du Pont de Nemours & Co., Inc.

Journal of Quality Technology    Vol. 18    No. 4
QICID: 5555    October 1986    pp. 211-225
List $10.00
Member $5.00

FOR A LIMITED TIME, ACCESS TO THIS CONTENT IS FREE!
You will need to be signed in.
New to ASQ? Register here.

Article Abstract

It is common practice to mathematically transform or re-express data (e.g., logs, reciprocals, square roots) to ensure that the assumptions of normal distribution statistics are more closely satisfied. Re-expression is a problem in some instances because the original scale of measurement is not used and the relationship between the response and predictor variables is often not simplified. It is shown that these limitations can be avoided by applying the re-expression function to both the response and the proposed model form and estimating the model parameters by nonlinear least squares techniques. The model form is not altered, the units of the predicted values and uncertainty are those of the original measurement scale, and the modeling assumptions of homogeneous variance and normal distribution of observation errors are satisfied. Several examples are included to illustrate the variety of circumstances in which this procedure can be useful.

Keywords

Statistics,Box-Cox model,Non-normality,Statistical methods,Regression analysis,Transformation


Browse QIC Articles Chronologically:     Previous Article     Next Article

New Search

Featured advertisers





ASQ is a global community of people passionate about quality, who use the tools, their ideas and expertise to make our world work better. ASQ: The Global Voice of Quality.